Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
134 Doctors are Online

Chest tenderness, back pain. On naproxen. EKG, X-ray normal, d'dimer elevated. Do I have pulmonary embolism?

User rating for this question
Very Good
Answered by

Practicing since : 2003
Answered : 588 Questions
Was seen in the ER for chest tenderness and pains in the back, doctor's did ekg which was normal, chest x-ray which was normal, and then blood work which was a cmp, cbc, and d'dimer. The only test that was elevated was the d'dimer which was at .51, the doctor then ordered a v/Q scan since I have an allergy to iodine. And wanted to rule out a PE. This scan apparently came back normal since I was sent home with naproxen. I do have general anxiety disorder about my health, however, I am not feeling any better still having some chest pain, that feel similar to muscle spasms. wondering what could be the cause of this? And if I should worry about the d'dimer and if I still may have a PE.
Posted Wed, 18 Apr 2012 in Lung and Chest disorders
Answered by Dr. Gyanshankar Mishra 54 minutes later

Thank you for posting your query.

After having gone through your history, I would like to say that V/Q scan rules out Pulmonary embolism.

You had chest tenderness & backache, which is usually indicative of some inflammation in the chest wall and probably the pain seems to be muscular. Also as per your history you seem to be suffering from GERD which is known to cause such complaints occasionally.

I suggest the following:

1. Continue all your current medications.
2. Do not worry at all.
3. For the chest pain you can take a combination of analgesic + muscle relaxant oral tablet as well as some local analgesic ointment.
4. Get your cervical and axillary lymph nodes examined by your physician.
5. If the pain does not resolve with these steps then even though your chest x-ray is normal, I would suggest you to consider high resolution Computerized tomography scan of thorax in consultation with your Physician since you have a history of total thyroidectocmy for thyroid cancer last year.
6. Get your serum calcium/ parathormone/ TSH/ T3/T4 levels regularly checked.

Hope I have answered your query. I will be happy to answer follow up query if any. Please accept my answer in case you do not have further queries.

Above answer was peer-reviewed by
Follow-up: Chest tenderness, back pain. On naproxen. EKG, X-ray normal, d'dimer elevated. Do I have pulmonary embolism? 22 hours later
I have had calcium levels check they are at 9.0 tsh , t3, and t4 check all are along the normal side. TSh is at .49, with my t3 and t4 normal along the borderlines. so not sure the thyroid is the issue. negative antiboties. along with this i was having headaches and had a CT done which was perfectly normally. Could it be all of the feeling I am having are related to stress and anxiety of a relative passing and issues at work? and could all this pain just be inflammation through out the body?
Answered by Dr. Gyanshankar Mishra 11 minutes later

Thanks for the follow up.

It’s nice to know that serum calcium levels, thyroid hormones levels & CT head were normal. Some of the conditions have been ruled out.

But if the chest pain continues then remember points 4 & 5 from the previous post (i.e. get your lymph nodes checked & a HRCT scan thorax is also entailed). If these investigations are also normal, then do not worry. The symptoms may not be related to any major medical illness. Staying calm, relaxed and de-stressing measures would help..

"Remember such muscular chest pain resolves in a few weeks of symptomatic medications if it does not resolve then work up as advised above will help".

Hope I have answered your query. Please accept my answer if there is no further query.

Take care and Regards
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Pulmonologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor